On the restriction of some NP-complete graph problems to permutation graphs
Permutation graphs are known as a useful class of perfect graphs for which the NP-complete graph problems GRAPH k-COLORABILITY, PARTITION INTO CLIQUES, CLIQUE and INDEPENDENT SET (VERTEX COVER) (terminology from /8/) are solvable in polynomial time (/7/), in fact all four by the same algorithm (see /10/ for a presentation of these results).
In this paper we show that FEEDBACK VERTEX SET, MINIMUM NODE-DELETION BIPARTITE SUBGRAPH (and its generalization MINIMUM NODE-DELETION (k, l)-SUBGRAPH), and DOMINATING SET together with some variants (where the dominating set is also a clique or independent or connected or total or a path) are solvable in polynomial time when restricted to permutation graphs.
It is shown that each connected permutation graph has a dominating path i.e. a spanning tree which is a caterpillar with hair length 1. Furthermore we give a characterization of bipartite permutation graphs which as a byproduct also shows that such caterpillars are the only trees which are permutation graphs.
The characterization yields polynomial time solutions of HAMILTONIAN CIRCUIT and HAMILTONIAN PATH and also of a variant of CROSSING NUMBER on bipartite permutation graphs.
- T. Akiyama, T. Nishizeki, N. Saito, NP-completeness of the Hamiltonian Cycle Problem for Bipartite Graphs, J. of Inf. Processing Vol. 3, No. 2, 1980, 73–76
- S.F. Assman, G.W. Peck, M.M. Syslo, J. Zak, The Bandwidth of Caterpillars with Hairs of Length 1 and 2, SIAM J. Algebraic and Discr. Methods, 2 (1981), 387–393
- A. Brandstädt, Partitions of graphs into one or two independent sets and cliques, Forschungsergebnisse N/84/71 Friedrich-Schiller-Universität Jena 1984, to appear in proceedings of the internat. colloqu. on graph theory and applications, Eyba/GDR 1984
- A. Brandstädt, D. Kratsch, On partitions of permutations into increasing and decreasing subsequences, Forschungsergebnisse, F.-Schiller-Universität Jena 1984, to appear in Elektron. Informationsverarb. u. Kybernet.
- A.A. Bertossi, Dominating sets for split and bipartite graphs, unpublished manuscript 1982
- G.J. Chang, G.L. Nemhauser, The k-domination and k-stability problem of graphs, Techn. Report 540, School of OR and IE, Cornell. University, Ithaca, N. Y. 1982
- S. Even, A. Pnueli, A. Lempel, Permutation graphs and transitive graphs, J. ACM, vol. 19, No. 3, 1972, 400–410
- M.R. Garey, D.S. Johnson, Computers and Intractability, A Guide to the Theory of NP-Completeness, Freeman and Co., San Francisco 1979
- M.R. Garey, D.S. Johnson, L. Stockmeyer, Some simplified NP-complete graph problems, Theor. Comp. Science 1, 1976, 237–267
- M.C. Golumbic, Algorithmic Graph Theory and Perfect Graphs, Academic Press 1980
- A. Itai, C.H. Papadimitriou, J.L. Szwarcfiter, Hamilton paths in grid graphs, SIAM J. Comput. 11 (1982), 676–686
- D.S. Johnson, The NP-Completeness Column: An Ongoing Guide, J. of Algorithms 3, 1982, 89–99
- D.S. Johnson, The NP-Completeness Column: An Ongoing Guide, J. of Algorithms 5, 1984, 147–160
- D. Kratsch, Über Einschränkungen einiger NP-vollständiger Graphenprobleme auf Permutationsgraphen, Diploma thesis 1985
- M.S. Krishnamoorthy, An NP-hard problem in bipartite graphs, SIGACT News 7: 1, 1975, p. 26
- R. Laskar, J. Pfaff, Domination and irredundance in split graphs, Techn. Report No. 430, 1983, Dept. of Math. Sciences, Clemson Univ. S.C.
- B. Monien, The Bandwidth-Minimization Problem for Caterpillars with Hair Length 3 is NP-complete, preprint 1983, Universität Paderborn
- A. Pnueli, A. Lempel, S. Even, Transitive orientation of graphs and identification of permutation graphs, Canad. J. Math. 23, 1971, 160–175
- J. Spinrad, Transitive Orientation in O(n2) Time, Proc. of the 15th Ann. ACM Symp. on Theory of Comp. 1983, 457–466
- K. Wagner, Monotonic coverings of finite sets, Elektron. Informationsverarb. u. Kybernet. 20 (1984), 12, 633–639
- D.G. Corneil, Y. Perl, Clustering and Domination in Perfect Graphs, Discrete Applied Mathematics, 9, 1984, 27–39
- M. Farber, M. Keil, Domination in Permutation Graphs, to appear in J. of Algorithms
- C.J. Colbourn, L.K. Stewart, Permutation Graphs: Connected Domination and Steiner Trees, Research Report CS-85-02, 1985, University of Waterloo, Canada
- On the restriction of some NP-complete graph problems to permutation graphs
- Book Title
- Fundamentals of Computation Theory
- Book Subtitle
- FCT '85 Cottbus, GDR, September 9–13, 1985
- pp 53-62
- Print ISBN
- Online ISBN
- Series Title
- Lecture Notes in Computer Science
- Series Volume
- Series ISSN
- Springer Berlin Heidelberg
- Copyright Holder
- Additional Links
- Industry Sectors
- eBook Packages
To view the rest of this content please follow the download PDF link above.